Hail, Faulk
- When
- September 1, 5:30 PM CST
- Where
- Faulk County, 7.62 mi S of Seneca
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.960, -99.510
Multiple severe thunderstorms moving across northeast South Dakota produced large hail up to golfball size, damaging winds, some flash flooding, along with a few brief tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Multiple severe thunderstorms moving across northeast South Dakota produced large hail up to golfball size, damaging winds, some flash flooding, along with a few brief tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 1, 2:12 PM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 312 PM CDT WED SEP 1 2010 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FORECAST CHALLENGES WILL BE PRECIPITATION CHANCES TONIGHT THROUGH THURSDAY...AND TEMPERATURES THROUGHOUT THE SHORT TERM. AS OF 19Z AN AREA OF LOW PRESSURE IS SLOWLY MOVING ENE ACROSS WESTERN SOUTH DAKOTA. SOUTHERLY WINDS AHEAD OF THE LOW IS BRINGING MOISTURE BACK INTO THE REGION WITH DEW POINTS IN THE MID 50S. IT APPEARS AS THROUGH THE HIGHER DEW POINTS WILL REMAIN JUST SOUTH OF THIS CWA. THE NAM12 IS HANDLING THE MOISTURE RETURN THE BEST SO WILL USE THIS MODEL FOR THE TRACK AND PLACEMENT FOR PRECIPITATION CHANCES. AS THE LOW MOVES ENE...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE MISSOURI RIVER BETWEEN 22-01Z THIS EVENING. THERE IS MORE THEN ENOUGH SHEAR...WEAK INSTABILITY THAT STRONG TO POSSIBLY SEVERE STORMS COULD DEVELOP. NOT FULLY CONVINCED WITH THE OVERALL SEVERE THREAT SO WILL LEAVE SEVERE OUT OF THE FORECAST. THE NORTHERN PLAINS WILL BE ON THE BACK SIDE OF THE SURFACE LOW/UPPER LEVEL TROF ON THURSDAY. STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE WESTERN DAKOTAS...WITH NAM BUFKIT SOUNDING SUGGESTING NEAR WIND ADV. CRITERIA ALONG AND WEST OF THE MISSOURI RIVER. WILL LET THE EVENING SHIFT DECIDE IF A WIND ADV IS NEEDED. ALSO ON THURSDAY...THE COMBINATION OF COLD AIR ALOFT AND STEEP LOW LEVEL LAPSE RATES SHOULD RESULT IN INSTABILITY SHOWERS...ESPECIALLY ALONG AND EAST OF THE JAMES RIVER. BEYOND THURSDAY...THE REGION WILL BE DOMINATED BY A COOL CANADIAN HIGH PRESSURE. .LONG TERM...SATURDAY THROUGH WEDNESDAY MODERATE FORECASTER CONFIDENCE FOUND WITH THE 00Z AND 12Z SET OF MEDIUM RANGE MODEL SOLUTIONS. OVER THE WEEKEND...TEMPERATURES WILL TREND WARMER WITH A LONGWAVE RIDGE OF HIGH PRESSURE BUILDING UP OVER THE NORTHERN PLAINS STATES. THAT IS A SHORT-LIVED PERIOD OF WARM AND DRY WEATHER...THOUGH...AS ENERGY LIFTS OUT OF A WESTERN CONUS LONGWAVE TROF AND ONTO THE NORTHERN PLAINS LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. PRECIPITATION CHANCES LOOK PRETTY GOOD HEADING INTO MONDAY OF NEXT WEEK...SO THIS IS THE FORECAST PERIOD WITH THE HIGHEST POPS AT THIS TIME. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT FOR ALL TAF LOCATIONS. INCREASING LIFT AND MID LEVEL CLOUDS WILL LEAD TO THE DEVELOPMENT OF SCATTERED SHRAS/TSRAS ACROSS THE REGION BY 00Z...PERSISTING THROUGH THE OVERNIGHT HOURS AS PRECIPITATION SHIFTS NORTH AND EAST. IFR CONDITIONS CAN BE EXPECTED WITH THUNDERSTORMS. THERE WILL ALSO BE A WIND SHIFT OVERNIGHT...WITH SOUTH WINDS CHANGING TO NORTHWEST WINDS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 408 AM CDT WED SEP 1 2010 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 408 AM CDT WED SEP 1 2010 /308 AM MDT WED SEP 1 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT RANGELAND FIRE INDEX WILL REACH THE HIGH TO VERY HIGH CATEGORY FOR WEST RIVER COUNTIES IN THE FORECAST AREA. THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY AND OVERNIGHT. THE RISK FOR SEVERE WEATHER WILL STRETCH FROM THE MISSOURI VALLEY THIS AFTERNOON...INTO THE JAMES VALLEY THIS EVENING...AND FURTHER EAST OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The Aberdeen radar (KABR), 102 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
9 hail, 2 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A tornado touched down briefly west of Tulare with no damage reported.
Eighty mph winds downed several telephone poles north of Tulare.
A second brief tornado touchdown occurred west of Tulare with no damage reported.
Very heavy rains flooded parts of Highway 20 south of Hayti.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for South Dakota, 2010Warnings in South Dakota, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261028, 261029, 261030, 261031, 261050, 261032, 261033, 261079, 261057, 261035, 261037, 261039, 261090.